Painkillers could be CAUSING your headache and not curing it
By Roger Dobson (Daily Mail UK December 2011)
When suffering a headache, we reach for the painkillers, then get on with the day. Yet if new research is to be believed, in many cases these pills could be the cause of the problems rather than a cure. A condition known as medication overuse headache (MOH) is thought to affect one million Britons, about six per cent of headache patients seen by GPs each year. ‘In some specialised UK headache clinics, up to 90 per cent of patients may have chronic migraine complicated by MOH,’ says Dr Nicholas Silver, consultant neurologist at The Walton Centre for Neurology and Neurosurgery, Liverpool.
Pain: New research shows that pills could be the cause of headaches with many patients suffering from MOH ‘While it is most likely to develop in patients being treated for chronic headaches, over-the-counter drugs can have the same effect on otherwise healthy individuals too.’ The new study, carried out at Imperial College London, showed that both men and women who took a range of drugs to treat headaches often ended up with more head pain than they started with. The findings suggest that MOH may also develop when painkillers are taken for other painful conditions. It is not fully understood why painkillers can cause discomfort, but one theory is that the brain adapts to repeated use of certain drugs, resulting in an increased sensitivity to pain. Overuse interferes with a region of the brain involved in pain control – a phenomenon known as central sensitisation, which results in a reduction of pain-coping abilities. This means intense pain can be triggered in the head by something as gentle as brushing hair. The study found that women, smokers, insomniacs, the elderly and those suffering with depression or being treated with tranquillisers are more at risk of developing MOH. It is not fully understood why painkillers can cause discomfort, but one theory is that the brain adapts to repeated use of certain drugs, resulting in an increased sensitivity to pain Until now, little was understood about the condition that was first identified 50 years ago, but the study, which involved 30,000 Norwegian men and women, whose health was monitored for over 11 years, has proved enlightening. The adults – some in good health, others not – regularly logged any ailments, the medications they took and blood pressure, as well as lifestyle choices such as weight and whether they smoked or drank. In 32 per cent of cases of MOH, overuse of prescription drugs – defined as daily use for more than two months – was to blame. An astounding 68 per cent of cases were due to overuse of over- the-counter drugs including paracetamol and aspirin for various symptoms, and ergotamine to treat migraines. One of the challenges in dealing with MOH is distinguishing it from other headaches. ‘Diagnosis of MOH is easily overlooked,’ says Dr Silver. ‘But alarm bells should ring when patients find their original painkillers stop working and they request something stronger because there is an escalation in the intensity and frequency of their headaches. Seemingly unrelated symptoms can develop too, including fatigue, dizziness, vertigo, neck and back pain, poor sleep, restless legs, mood change or poor short-term memory.’ People with MOH must be weaned off the drugs as soon as possible. If you take pills for an extended period of time, you could become a victim A patient with MOH must be weaned off the drugs as soon as possible – and rotating different classes of painkillers will not prevent the condition developing. If you take any form of painkiller in any combination over an extended period, you will be much more prone to developing the condition. ‘Coming off painkillers will typically trigger worsening of the pain for a week, sometimes longer where opiates are being consumed, and it may take up to six weeks to see real improvements,’ explains Dr Silver. ‘Although, all that may be required in about 40 per cent of patients is to cease all painkilling medications, ensure you drink plenty of fluids and avoid caffeine as it can trigger headaches, eat regular meals and get a decent amount of sleep.’ Where a patient suffers with chronic pain due to an underlying condition, Dr Silver advises entirely rethinking your method of treatment if you start to develop MOH. ‘The problem is that many people self-prescribe painkillers,’ he says. ‘But a proper diagnosis of what is causing the original pain is essential. Once that has been ascertained, appropriate long-term treatment should be given. If someone suffers with a painful autoimmune disease such as rheumatoid arthritis, they should be taking a disease-modifying drug and not masking the symptoms of pain and swelling with anti-inflammatory painkillers. ‘In other cases such as osteoarthritis, where there is bone and cartilage degeneration, the patient should try alternative solutions such as glucosamine and chondroitin supplements which have been proven to reduce pain in about 50 per cent of sufferers. Of course if the pain is unbearable, a patient should consider surgery to alleviate symptoms.’